MAUDE Adverse Event Report: BIOMET UK LTD. OXF TWIN-PEG CMNTD FEM XL PMA; OXFORD PARTIAL KNEE SYSTEM

BIOMET UK LTD. OXF TWIN-PEG CMNTD FEM XL PMA; OXFORD PARTIAL KNEE SYSTEM
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pain (1994)
Date of Event 12/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial report.Customer has indicated that the product will not be returned to zimmer biomet for investigation, as the product remains implanted.Concomitant medical products: medical product: oxf anat brg lt xl size 4 pma, catalog #: 159562, lot #: 300800.Medical product: oxf uni tib tray sz f lm pma, catalog #: 154775, lot #: 779170.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2020-00458, 3002806535-2020-00460.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
The patient underwent initial left unicompartmental oxford knee arthroplasty on (b)(6) 2019.He has since experienced pain and been unable to straighten his knee since the surgery.Treatment received by the patient include, physical therapy on (b)(6) 2020 and an injection on (b)(6) 2020.The outcome was noted as tolerated.The event is not device related.The clinical study group identified the event, however, the patient left knee was not enrolled in the clinical study.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.The following sections were updated: b4, b5, g4, g7, h1, h2, h6, h10.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2020-00458-1, 3002806535-2020-00460-1.As the product has not been received, the investigation was limited to the information provided.Radiographs received: three radiographs and two fluoroscopy images, taken on unknown dates, were received with (b)(4): two pre-operative anteroposterior (ap) and one pre-operative mediolateral (ml) radiographs; two post-operative fluoroscopy images, one ap and one ml.One ap radiograph shows the patient right knee.The two ml projections (one pre-operative radiograph and one post-operative fluoroscopy image) are assumed to be of the patient left knee.The pre-operative radiographs will not be analysed as part of this assessment.The oxford partial knee components appear adequately sized and positioned in the post-operative fluoroscopy images, except for the observations mentioned below.In the post-operative ap image, the position of the x-ray marker wire shows that the meniscal bearing is medially overhanging relative to the tibial component.Moreover, the placement of the femoral component (relative to the centre plane of the medial femoral condyle) appears medial.The surgical notes state that the longitudinal alignment was used to create the femoral drill holes which were made through the cutting jig as it was positioned in line with the femoral condyle and that there was excellent stability in flexion and extension with central tracking stability of the knee.The oxford partial knee surgical technique states that the x-ray marker should be central and parallel with the tibial component and the medial/lateral placement of the femoral component should be central.The patient, male, was 49 years old at the time of left oxford partial knee arthroplasty.Prior to this surgery, the patient also had a right unicompartmental oxford partial knee arthroplasty which was part of a clinical study (oxford_u3030x).On (b)(6) 2016, this clinical study recorded the height (1.91 m) and weight (108.9 kg) of the patient, therefore the patient had a bmi of 29.9 (overweight) at that time.Although the left knee surgery was not part of the clinical study, the adverse event and treatment relevant to the left knee has been recorded in this study.The patient was treated with injection (b)(6) 2020, physical therapy, (b)(6) 2020 medication.Specific details of the treatment have not been provided and the outcome was noted as tolerated.The manufacturing history records (mhrs) for the oxford partial knee tibial tray, femoral component and anatomical bearing have been checked and verify that the components were manufactured and sterilised in accordance with the applicable specifications.A review of the complaint database over the last 3 years has found no similar complaints for item 159562, item 161471 and item 154775.The instructions for use provided with the oxford partial knee femoral component [2], tibial tray [3] and meniscal bearing [3] provide the following relevant information: warnings: ¿ improper selection, placement, positioning, alignment and fixation of the implant components may result in unusual stress conditions which may lead to subsequent reduction in the service life of the prosthetic components.¿ clinical outcome may be affected by component positioning.Proper placement of the implant should take into consideration individual patient anatomy as well as surgeon preference.The surgical technique sets forth guidelines for placement of the knee system.Precautions: ¿ biomet joint replacement prostheses provide the surgeon with a means of reducing pain and restoring function for many patients.While these devices are generally successful in attaining these goals they cannot be expected to withstand the activity levels and loads of normal healthy bone and joint tissue.¿ excessive, unusual and/or awkward movement and/or activity, trauma, excessive weight, and obesity have been implicated with premature failure of the implant by loosening, fracture, dislocation, subluxation and/or wear.Possible adverse effects: ¿ inadequate range of motion due to improper selection or positioning of components.¿ persistent pain.The information available at the time of writing this report suggests that sub optimal positioning of the femoral component and the medial overhang of the meniscal bearing may be contributing factors, however, the root cause cannot be determined.The adverse event was described as not device related and it has been ultimately tolerated after conservative treatment.Risk assessment: a risk assessment has not been performed for the reported event as the complaint summery states: the information available at the time of writing this report suggests that sub optimal positioning of the femoral component and the medial overhang of the meniscal bearing may be contributing factors, however, the root cause cannot be determined.The adverse event was described as not device related and it has been ultimately tolerated after conservative treatment.The reported event is not device related.No corrective or preventive actions are deemed necessary at this time.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
OXF TWIN-PEG CMNTD FEM XL PMA
Common Device Name
OXFORD PARTIAL KNEE SYSTEM
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key10697035
Report Number3002806535-2020-00459
Device Sequence Number14436641
Product Code NRA
UDI-Device Identifier05019279438266
UDI-Public05019279438266
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P010014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number161471
Device Lot Number191040
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/24/2020
Supplement Date Received by Manufacturer12/02/2020
Initial Report FDA Received Date10/19/2020
Supplement Report FDA Received Date12/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age49 YR
Patient Weight109